New lables warn of Tylenol overdose dangers

By Richard Cole Associated Press Published:

Relatively small overdoses of acetaminophen _ Tylenol's active ingredient _ have been blamed for liver damage and even deaths in children in the United States. The Associated Press first reported the problem last year.

Containers with new labeling for infant Tylenol are scheduled to reach stores in six to seven weeks, said Ron Schmid, a spokesman for the manufacturer, McNeil Consumer Products Co.

Labels will caution that the contents are concentrated acetaminophen and "taking more than the recommended dose ... could cause serious health risks," Schmid said Friday.

Beginning next month, McNeil will also take out magazine ads to inform parents about correct dosages. A public service TV campaign is in the works as well, Schmid said.

Deborah Regosin-Hodges, whose 14-month-old daughter Sophie underwent a partial liver transplant in 1994, applauded the labeling change. Sophie was accidentally overdosed because her parents and physician were unaware that grape-flavored infant Tylenol is 3 1/2 times stronger than children's Tylenol, according to a lawsuit they filed against the doctor and McNeil.

"I was very excited, and pretty surprised," Regosin-Hodges said of the labeling changes. "If nothing ever came out of this as far as our lawsuit goes, I would just be happy if another child was saved."

The Food and Drug Administration's over-the-counter drug advisory committee in September recommended additional changes in labeling for acetaminophen, which is also used in Anacin 3 and other pain-relievers.

The FDA wants manufacturers to explain correct dosages for children under 2 years old, instead of using the current language that simply directs parents to consult their doctors. The Port Washington, Pa.-based McNeil company, a subsidiary of Johnson & Johnson, supports the changes, Schmid said.

Critics say that children and infant's Tylenol comes in kid-pleasing flavors and is marketed as a safe alternative to aspirin and other pain relievers. Consumers weren't told that giving a child as little as twice the proper dose over a period of time could destroy their livers.

Overdoses are all too easy, they say. Children like the taste and sneak an extra swig. Or Dad doesn't know Mom just gave the baby Tylenol and administers a second dose. Parents confuse regular, extra-strength, children's and infant's formulas.

The changes announced by McNeil come too late for Lacy Keele, a 5-year-old award-winning baton-twirler from Florien, La., who died of liver damage after her mother accidentally overdosed her with Extra-Strength Tylenol.

"It's about time," said Keele family attorney Oscar Shoenfelt III. "This is a victory. We want to get the message out. Maybe it will prevent some more overdoses."

The American Association of Poison Control Centers figures for 1996 show 31,511 children under 6 suffered inappropriate exposure to pediatric acetaminophen products. Most needed no treatment, but there were minor effects in 631 children, moderate _ meaning requiring some treatment _ in 63, and life-threatening or permanent effects in six. There were no fatalities last year, said association spokeswoman Rose Ann Soloway.

San Francisco pediatrician John Bolton has campaigned for years to change Tylenol's marketing and said the tougher labels are a step in the right direction.

"The vast majority of people think that acetaminophen is a very innocuous chemical and don't think twice about using it four or five times a day for a very minor fever," Bolton said.

He fears that even with better labeling and a public service campaign, people will still fail to understand that concentrated infant-formula Tylenol is stronger than children's formula.

"I tested parents in my own office, I even tested my own staff and said, 'Quick, which of these is stronger,"' Bolton said. "And almost everyone handed me the wrong one."

Regosin-Hodges said Sophie has so far remained free of major complications from her transplant and started pre-school this year. But she must still take immune system-suppressing drugs, and her mother watches her closely for any signs of complications.

"Every time Sophie gets a cold or a flu, I worry," said Regosin-Hodges. "No one will really ever know how tragic it was."

Want to leave your comments?

Sign in or Register to comment.